Hail, Campbell
- When
- June 20, 4:00 PM MST
- Where
- Campbell County, 17 mi N of Recluse
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.976, -105.700
Wind gusts around 50 mph were also reported with the storm.
A severe thunderstorm clipped far northern Campbell County, producing a brief tornado and penny sized hail north of Recluse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm clipped far northern Campbell County, producing a brief tornado and penny sized hail north of Recluse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 1:01 PM MST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 201 PM MDT FRI JUN 20 2008 .DISCUSSION...19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER THE NORTHERN PLAINS WITH SUBTLE LEE TROUGH ACROSS CENTRAL MONTANA INTO EASTERN WYOMING. TEMPERATURES ARE IN THE 70S AND WINDS ARE GENERALLY LIGHT. UPPER LEVEL ANALYSIS HAS REGION UNDER WEST TO NORTHWEST FLOW WITH UPPER LEVEL RIDGE OVER THE GREAT BASIN AREA. A WEAK UPPER LEVEL SHORTWAVE TROUGH IS CURRENTLY SLIDING ACROSS SOUTHEAST MONTANA...HELPING TO SPARK A FEW SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST WYOMING. ELEVATED SURFACE HEATING HAS ASSISTED IN THE DEVELOPMENT OF THUNDERSTORMS OVER THE BLACK HILLS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS THE AREA THIS AFTERNOON. DECENT INSTABILITY AND MARGINAL SHEAR...COMBINED WITH PASSING SHORTWAVE TROUGH WILL KEEP ACTIVITY GOING THROUGH THE EVENING HOURS...WITH SEVERE STORMS POSSIBLE. BEST CHANCES FOR STRONGER STORMS WILL BE ACROSS NORTHEAST WYOMING...INTO THE BLACK HILLS...AND THROUGH SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED FROM THESE STORMS. ACTIVITY WILL PUSH EAST AND SOUTH THROUGH THE EVENING. SATURDAY WILL BE A BIT WARMER...WITH HIGHS INTO THE 80S ACROSS MUCH OF THE PLAINS...70S IN THE HILLS. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS THE HILLS AREA. RIDGE AXIS WILL BUILD OVER THE AREA SUNDAY WITH HIGHS PROBABLY APPROACHING 90 DEGREES IN PARTS OF SOUTHERN SOUTH DAKOTA. RIDGE WILL BEGIN TO SHIFT EAST OF THE AREA LATE IN THE DAY AS SHORTWAVE ENERGY APPROACHES FROM THE WEST. STRONG CAP WILL BE IN PLACE ACROSS MUCH OF THE AREA DURING THE DAY...SO IT WILL BE DIFFICULT TO GET STORMS GOING...BUT WILL KEEP SLIGHT CHANCES ACROSS THE WESTERN CWA. BETTER CHANCES CAN BE EXPECTED SUNDAY NIGHT...ESPECIALLY ACROSS NORTHEAST WYOMING AND NORTHERN SOUTH DAKOTA...AS SHORTWAVE SLIDES NORTHEAST ACROSS THIS AREA. WEAK COLD FRONT WILL HOLD OFF UNTIL LATE SUNDAY NIGHT AND MONDAY. EXTENDED...A FLAT UPR LVL RIDGE WILL PERSIST ACRS THE REGION FOR MUCH OF NEXT WEEK...WITH SEVERAL SHORTWAVES MOVING THROUGH THIS RIDGE FOR A CONTINUED CHANCE OF SHOWERS/TSTMS EACH DAY. TEMPS SHOULD BE A FEW DEGREES ABOVE AVERAGE FOR MUCH OF THE PERIOD. && .AVIATION...SCT TSTMS THIS AFTN/EVE ACRS THE REGION WILL LEAD TO SOME LOCALIZED MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS WILL PREVAIL NEXT 24 HOURS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 700 AM MDT FRI JUN 20 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 700 AM MDT (800 AM CDT) FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE EVENING HOURS AS ADDITIONAL UPPER LEVEL DISTURBANCES CROSS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST WYOMING...THE BLACK HILLS...AND SOUTHERN SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT...WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAIN ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THIS WEEKEND. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. DAILY CHANCES FOR THUNDERSTORMS ARE ALSO EXPECTED DURING THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL NEMO 44.19N 103.50W
06/20/2008 E0.75 INCH LAWRENCE SD PUBLIC
0255 PM HAIL NEMO 44.19N 103.50W
06/20/2008 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
312 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 1 W PIEDMONT 44.23N 103.42W
06/20/2008 E1.75 INCH MEADE SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 SE PIEDMONT 44.21N 103.37W
06/20/2008 M1.00 INCH MEADE SD NWS EMPLOYEE
LASTED 10 MINUTES HAIL COVERED GROUND
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 W OSHOTO 44.60N 105.07W
06/20/2008 E0.75 INCH CROOK WY PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 8 NE RAPID CITY 44.16N 103.12W
06/20/2008 E1.25 INCH MEADE SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 10 N ROZET 44.43N 105.20W
06/20/2008 E0.75 INCH CAMPBELL WY PUBLIC
&&
MERICKSOThe Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 hail, 1 tornado. Local standard time, as filed.
Wind gusts around 50 mph were also reported with the storm.
A small tornado briefly touched down in far northern Campbell County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyThe tornado archive for Wyoming, 2008Warnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100566, 112659.